Czechoslovak Mathematical Journal

, Volume 59, Issue 2, pp 317–342 | Cite as

Optimal control of linear stochastic evolution equations in Hilbert spaces and uniform observability



In this paper we study the existence of the optimal (minimizing) control for a tracking problem, as well as a quadratic cost problem subject to linear stochastic evolution equations with unbounded coefficients in the drift. The backward differential Riccati equation (BDRE) associated with these problems (see [2], for finite dimensional stochastic equations or [21], for infinite dimensional equations with bounded coefficients) is in general different from the conventional BDRE (see [10], [18]). Under stabilizability and uniform observability conditions and assuming that the control weight-costs are uniformly positive, we establish that BDRE has a unique, uniformly positive, bounded on ℝ + and stabilizing solution. Using this result we find the optimal control and the optimal cost. It is known [18] that uniform observability does not imply detectability and consequently our results are different from those obtained under detectability conditions (see [10]).


Riccati equation stochastic uniform observability stabilizability quadratic control tracking problem 

MSC 2000

93E20 49K45 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    V. Barbu and G. Da Prato: Hamilton Jacobi Equations in Hilbert Spaces. Research Notes in Mathematics, 86. Boston-London-Melbourne: Pitman Advanced Publishing Program, 1983.MATHGoogle Scholar
  2. [2]
    S. Chen and Xun YU Zhou: Stochastic linear quadratic regulators with indefinite control weight costs. II. SIAM J. Control Optimization 39 (2000), 1065–1081.MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. Curtain and J. Pritchard: Infinite Dimensional Linear Systems Theory. Lecture Notes in Control and Information Sciences. 8. Berlin-Heidelberg-New York: Springer-Verlag. VII, 1978.MATHGoogle Scholar
  4. [4]
    R. Curtain and P. Falb: Ito’s Lemma in infinite dimensions. J. Math. Anal. Appl. 31 (1970), 434–448.MATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    V. Dragan and T. Morozan: Stochastic observability and applications. IMA J. Math. Control Inf. 21 (2004), 323–344.MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    W. Grecksch and C. Tudor: Stochastic Evolution Equations. A Hilbert Space Approach. Mathematical Research. 85. Berlin: Akademie Verlag, 1995.MATHGoogle Scholar
  7. [7]
    R. Douglas: Banach Algebra Techniques in Operator Theory. Pure and Applied Mathematics, 49. New York-London: Academic Press. XVI, 1972.MATHGoogle Scholar
  8. [8]
    A. Pazy: Semigroups of Linear Operators and Applications to Partial Differential Equations. Applied Mathematical Sciences 44, Springer-Verlag, Berlin, New York, 1983.MATHGoogle Scholar
  9. [9]
    G. Da Prato: Quelques résultats d’existence, unicité et régularité pour une problème de la théorie du contrôle. J. Math. Pures et Appl. 52 (1973), 353–375.Google Scholar
  10. [10]
    G. Da Prato and A. Ichikawa: Quadratic control for linear time-varying systems. SIAM. J. Control and Optimization 28 (1990), 359–381.MATHCrossRefMathSciNetGoogle Scholar
  11. [11]
    G. Da Prato and J. Zabczyc: Stochastic Equations in Infinite Dimensions. Encyclopedia of Mathematics and Its Applications. 44. Cambridge, Cambridge University Press. xviii, 1992.MATHGoogle Scholar
  12. [12]
    G. Da Prato and A. Ichikawa: Quadratic control for linear periodic systems. Appl. Math. Optimization 18 (1988), 39–66.MATHCrossRefGoogle Scholar
  13. [13]
    G. Da Prato and A. Ichikawa: Lyapunov equations for time-varying linear systems. Syst. Control Lett. 9 (1987), 165–172.MATHCrossRefGoogle Scholar
  14. [14]
    A. J. Pritchard and J. Zabczyc: Stability and Stabilizability of Infinite Dimensional Systems. SIAM Rev. 23 (1981), 25–52.MATHCrossRefMathSciNetGoogle Scholar
  15. [15]
    T. Morozan: Stochastic uniform observability and Riccati equations of stochastic control. Rev. Roum. Math. Pures Appl. 38 (1993), 771–781.MATHMathSciNetGoogle Scholar
  16. [16]
    T. Morozan: On the Riccati Equation of Stochastic Control. Optimization, optimal control and partial differential equations. Proc. 1st Fr.-Rom. Conf., Iasi/Rom., 1992.Google Scholar
  17. [17]
    T. Morozan: Linear quadratic, control and tracking problems for time-varying stochastic differential systems perturbed by a Markov chain. Rev. Roum. Math. Pures Appl. 46 (2001), 783–804.MATHMathSciNetGoogle Scholar
  18. [18]
    V. M. Ungureanu: Riccati equation of stochastic control and stochastic uniform observability in infinite dimensions. Barbu, Viorel (ed.) et al., Analysis and optimization of differential systems. IFIP TC7/WG 7.2 international working conference, Constanta, Romania, September 10–14, 2002. Boston, MA: Kluwer Academic Publishers (2003), 421–432.Google Scholar
  19. [19]
    V. M. Ungureanu: Uniform exponential stability for linear discrete time systems with stochastic perturbations in Hilbert spaces. Boll. Unione Mat. Ital., Sez. B, Artic. Ric. Mat. 7 (2004), 757–772.MATHMathSciNetGoogle Scholar
  20. [20]
    V. M. Ungureanu: Representations of mild solutions of time-varying linear stochastic equations and the exponential stability of periodic systems. Electron. J. Qual. Theory Differ. Equ. 2004, Paper No. 4, 22 p. (2004).Google Scholar
  21. [21]
    V. M. Ungureanu: Cost of tracking for differential stochastic equations in Hilbert spaces. Stud. Univ. Babeş-Bolyai, Math. 50 (2005), 73–81.MATHMathSciNetGoogle Scholar
  22. [22]
    V. M. Ungureanu: Stochastic uniform observability of linear differential equations with multiplicative noise. J. Math. Anal. Appl. 343 (2008), 446–463.MATHCrossRefMathSciNetGoogle Scholar
  23. [23]
    V. M. Ungureanu: Stochastic uniform observability of general linear differential equations. Dynamical Systems 23 (2008), 333–350.MATHCrossRefMathSciNetGoogle Scholar
  24. [24]
    C. Tudor: Optimal control for an infinite-dimensional periodic problem under white noise perturbations. SIAM J. Control Optimization 28 (1990), 253–264.MATHCrossRefMathSciNetGoogle Scholar
  25. [25]
    K. Yosida: Functional analysis. 6th ed. Grundlehren der mathematischen Wissenschaften, 123. Berlin-Heidelberg-New York: Springer-Verlag. XII, 1980.MATHGoogle Scholar

Copyright information

© Mathematical Institute, Academy of Sciences of Czech Republic 2009

Authors and Affiliations

  1. 1.Department of Mathematics“Constantin Brancusi” UniversityGorjRomania

Personalised recommendations